Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 15, NWS Denver/Boulder, CO

April 3, 2018Park County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Apr 3, 2018, 2:55 PM MDT for Park County, Colorado. It took effect at Apr 4, 2018, 11:00 AM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2018, 2:55 PM MDT (20:55 UTC)
In effect from
Apr 4, 2018, 11:00 AM MDT
Expired
Apr 4, 2018, 3:10 PM MDT
In force
4 hr
Issued by
NWS Denver/Boulder, CO

County Park County, CO

The radar

The Denver radar (KFTG), 125 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WWUS85 KBOU 032055
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
255 PM MDT Tue Apr 3 2018

...CONTINUED HIGH FIRE DANGER THIS AFTERNOON OVER PORTIONS OF THE
NORTHEASTERN PLAINS...MOVING TO SOUTH PARK WEDNESDAY...

.Critical fire weather conditions continue over eastern Adams, 
eastern Arapahoe, Morgan, eastern Elbert and Lincoln counties this
afternoon. Warmer, drier and windy conditions expected over the
high country Wednesday will bring critical conditions to South
Park where less snow cover exists leaving dry fuels.  

COZ214-040600-
/O.NEW.KBOU.FW.W.0015.180404T1700Z-180405T0000Z/
Central and Southeast Park County-
255 PM MDT Tue Apr 3 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MDT WEDNESDAY
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE ZONE 214...SOUTH PARK...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 11 AM to 6 PM MDT Wednesday.

* Affected Area...Fire Weather Zone 214.

* Timing...11 AM MDT through 6 PM MDT. 

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ244>247-040000-
/O.CON.KBOU.FW.W.0014.000000T0000Z-180404T0000Z/
Morgan County-Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
255 PM MDT Tue Apr 3 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 244, 245...
MORGAN, EASTERN ARAPAHOE AND EASTERN ADAMS COUNTIES...

* Affected Area...Fire Weather Zones 244...245...246 and 247.

* Timing...Until 6 PM MDT today.

* Winds...North 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. Outdoor burning or any other
activities that could accidentally start a wildfire should be
postponed.

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
133 
WWUS85 KBOU 040934
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
334 AM MDT Wed Apr 4 2018

COZ214-042200-
/O.CON.KBOU.FW.W.0015.180404T1700Z-180405T0000Z/
Central and Southeast Park County-
334 AM MDT Wed Apr 4 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
ZONE 214...SOUTH PARK...

* Affected Area...Fire Weather Zone 214.

* Timing...11 AM MDT through 6 PM MDT.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
097 
WWUS85 KBOU 042110
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
310 PM MDT Wed Apr 4 2018

COZ214-042215-
/O.CAN.KBOU.FW.W.0015.000000T0000Z-180405T0000Z/
Central and Southeast Park County-
310 PM MDT Wed Apr 4 2018

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR PARK COUNTY...

The National Weather Service in Denver has cancelled the Red Flag
Warning.

Afternoon temperatures across Park County reached the lower 50s
with relative humidity values down to about 20 percent. Winds 
have also been out of the west at 15 to 25 mph. These conditions
are not warm enough to cause dangerous fire conditions, so the Red
Flag Warning has been cancelled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 3, 10:57 AM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Apr 3, 10:57 AM MDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1057 AM MDT Tue Apr 3 2018

.UPDATE...
Issued at 1055 AM MDT Tue Apr 3 2018

Temperatures have been adjusted to reflect current conditions.
The High Wind Warning over the eastern plains has been canceled
due to lessening winds. See the fire weather section below for
more details on the Red Flag Warning expansion.

&&

.SHORT TERM...(Today and tonight)
Issued at 324 AM MDT Tue Apr 3 2018

An upper level trough moving across the region brought mountain
snow along with rain and snow showers across the plains. This
trough will be east of the area by 12Z with subsidence and drying
quickly moving in. This will bring precipitation and most cloud
cover to an end by 12Z this morning. Windy conditions are still
expected today with the strongest winds over the eastern plains
this morning. A cold front last night ushered in much cooler air.
Highs will be around 20-25 degrees cooler today with mid to upper
40s across northeast Colorado. A few low 50s may be possible near
the foothills where downslope winds may help temperatures climb a
little more.

As far as the High Wind Warnings go, plan on canceling the
warning for the mountains, foothills, and areas west of I-25.
Strong winds haven't formed yet and do not expect them to. Gusts
to 55-65 mph will be possible this morning when the best
subsidence kicks in behind the exiting trough. For the eastern
plains, will keep the High Wind Warning in effect through the
morning hours. The strongest pressure gradient will be over the
eastern plains 09-15Z. Subsidence and mixing with stronger winds
aloft will keep windy conditions going into the afternoon, though
the high wind threat should end by 18Z.

A cool and dry airmass in place will result in chilly overnight
lows with readings falling into the 20s over most of northeast
Colorado. High clouds are expected to increase late tonight and
this may help temperatures from plummeting into the teens.

.LONG TERM...(Wednesday through Monday)
Issued at 324 AM MDT Tue Apr 3 2018

WNW flow aloft will be across the area both Wed and Thu.  There will
be some moisture embedded in the flow with the GFS having
considerably more than the ECMWF.  Lapse rates will be rather
unstable both days so will mention a chc of showers mainly in the
nrn mtns.  Elsewhere it will be dry.

A sfc lee trough will develop over ern CO on Wed which will allow for
warmer temps as readings reach the lower to mid 60s. On Thu a
weak fnt may back door into nern CO by midday which will drop
highs into the mid 50s over the far nern plains while closer to
the foothills highs reach the lower to mid 60s.

For Fri the flow aloft will remain WNW as both the ECWMF and GFS
have a weak upper level trough embedded in the flow.  In addition
both models show a cold front moving across nern CO Thu night into
Fri morning.  Cross-sections show quite a bit of moisture as well
along with some weak mid lvl ascent.  Thus may see a good chc of
pcpn across the area late Thu night into Fri.  Temps may be cold
enough for snow at lower elevations on Fri.

By Fri night the weak upper level trough will move eastward as the
flow aloft gradually becomes more westerly by Sat.  Cross-sections
continue to show a lot of moisture embedded in the flow, however,
there is rather stg warm air advection on Sat which isn't a
favorable regime for pcpn in the mtns.  Thus pcpn amounts,
especially from the GFS, are probably way overdone in the mtns on
Sat.  Across nern CO it will be dry with warmer temps as stg
southerly low level flow develops.

For Sat night into Sun an upper level trough is fcst to move across
the area.  This system will bring a good chc of snow to the mtns.
Over nern CO there could be a slight chc of showers/tstms as the
system moves across.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1055 AM MDT Tue Apr 3 2018

VFR conditions will prevail through Wednesday afternoon. North-
northwest winds could gust up to 40 knots trough 00Z. After 00Z
winds are expected to decrease and become southerly drainage by
05Z.

&&

.FIRE WEATHER...
Issued at 1055 AM MDT Tue Apr 3 2018

After coordination with land management agencies, eastern
Arapahoe, eastern Adams, and Morgan Counties have been added to
the Red Flag Warning that covered eastern Elbert and Lincoln
Counties. This morning, there have been reports of wind gusts
near 50 mph in the area of concern. Dry conditions remain with
relative humidity values are expected to fall into the low teens
through the day.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM MDT this evening for COZ244>247.

&&

UPDATE...Sullivan
SHORT TERM...Meier
LONG TERM...RPK
AVIATION...Sullivan
FIRE WEATHER...Sullivan
Hazardous weather outlook, Apr 3, 11:05 AM MDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1105 AM MDT Tue Apr 3 2018

COZ030>051-041715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1105 AM MDT Tue Apr 3 2018

...RED FLAG WARNING FOR PORTIONS OF THE NORTHEAST COLORADO PLAINS
THIS AFTERNOON...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Strong northwest winds with gusts to 60 mph will be possible over
eastern Colorado today. Windy conditions and low relative
humidities will increase the Fire Danger today across the northeast
Colorado plains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A weather system moving over the state Thursday night will bring
a chance of rain and snow to the mountains and plains late
Thursday into Friday. Temperatures will be much cooler on Friday
with a return of warmer temperatures Saturday. Over the weekend,
another system will move across the area Sunday. Rain and snow
will be possible, mainly in the mountains, with the weekend
weather disturbance.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.